Nicotine patches, which can help smokers to deal with their withdrawal symptoms during the day. For illustrative purposes only Image Credit: Supplied

Dubai: Nicotine patches do not violate the observance of the fast during Ramadan, according to a special series of fatwas issued by the Islamic Affairs and Charitable Activities Department (IACAD) for the Holy Month.

The department issues lists of fatwas daily to help Muslims observe their fast in the right manner during Ramadan.

"Nicotine patches, which can help smokers to deal with their withdrawal symptoms during the day, are permitted," a fatwa said.

"It is allowed to use these patches as they are not nutritious and the substances in it are absorbed through the skin and blood and not passed through the abdomen."

Humanitarian view

The fatwa observes that nicotine is a natural substance which is toxic and regarded as one of the most dangerous of the harmful substances found in tobacco and the cause of the addiction in smokers.

Hence scientists have tried hard to come up with alternatives that will help the smoker to rid himself of the harmful addiction to nicotine by manufacturing a lighter version of nicotine in the form of pills, chewing gum or sticks like cigarettes, or patches containing varying amounts of nicotine, to introduce the smoker gradually to alternatives, so that he will be able to stop smoking for the longest possible period, without having to face the effects of withdrawal that would result from stopping smoking suddenly, which usually makes the smoker go back to smoking in order to free himself from these withdrawal symptoms.

The fatwa also noted that a nicotine patch is like a sticker which releases nicotine in the form of a gel which is absorbed by the skin, whereafter the nicotine passes via the capillaries into the bloodstream, and helps the smoker to avoid withdrawal symptoms. There may be some harmful side-effects such as irregular heartbeat, nausea and weakness.

The ruling clearly states that nicotine patches are permissible to avert withdrawal symptoms but not if they induce harmful effects.